Busulfan is a commonly used chemotherapeutic agent in myeloablative conditioning regimens for allogeneic hematopoietic cell transplantation (allo-HCT). It has been associated with sinusoidal-obstructive syndrome (SOS) as a life-threatening complication of myeloablative allo-HCT, yet it has not been found to cause severe hepatocellular injury, even in cases of significant accidental overdose. We report the case of a 31-year-old male with a history of high-risk myelodysplastic syndrome transitioning to acute myeloid leukemia, who in complete remission underwent allo-HCT using myeloablative busulfan–fludarabine conditioning, and who developed hepatic failure. While he met clinical criteria for SOS and was treated with defibrotide, liver biopsy demonstrated severe subacute hepatic necrosis and lacked characteristics of SOS. Further evaluation revealed that the patient was homozygous for the HFE H63D gene mutation, associated with hereditary hemochromatosis. Both Busulfan and iron overload related to HFE H63D homozygosity can cause oxidative stress resulting in cellular injury, and the cumulative effects of these risk factors are possibly responsible for the severe hepatocellular injury in this case, making our patient the first-known case of subacute hepatic necrosis related to busulfan administration.
|Number of pages||3|
|Journal||International Journal of Hematology|
|State||Published - Dec 1 2015|
Bibliographical notePublisher Copyright:
© 2015, The Japanese Society of Hematology.
- Allogeneic HCT
- HFE H63D
- Subacute hepatic necrosis
ASJC Scopus subject areas